Topics:

Clinical Research of EGFR Inhibitors and Related Dermatologic Toxicities

Clinical Research of EGFR Inhibitors and Related Dermatologic Toxicities

An acneiform-like skin toxicity is commonly observed in patients with solid tumors treated with epidermal growth factor receptor inhibitors (EGFRIs). This symptomatic rash is related to epidermal growth factor receptor (EGFR) inhibition in the skin. A positive relation between the presence and severity of treatment-related rash and survival has been consistently observed with all EGFRIs approved for clinical use. These findings suggest that rash may be a useful surrogate marker of successful EGFR inhibition and clinical benefit and therefore of possible use in identifying patients most likely to benefit from therapy, as well as to guide dose adjustments. Increasing drug dose until skin toxicity appears is being studied. Further studies are needed to thoroughly evaluate the value of skin toxicity as a surrogate marker for clinical benefit. Current treatments of the skin toxicity are empirical and oriented toward mitigating symptoms and not validated by well-controlled clinical trials. Rational treatments based on the biological mechanisms of the skin toxicity must be developed and tested in well-controlled clinical trials.

The involvement of epidermal growth factor receptor (EGFR)–mediated signaling pathways in a variety of human solid tumors makes targeted inhibition of EGFR a rational approach to anticancer therapy. Results from preclinical and clinical studies suggest that EGFR inhibitors (EGFRIs) have inherent antitumor activity against a range of malignancies, as well as the ability to enhance the effects of conventional chemotherapy and radiotherapy.[1,2]

An acneiform-like skin rash is a common toxicity observed with both EGFR-targeted monoclonal antibodies and tyrosine kinase inhibitors (TKIs). The rash, which is most commonly seen above the waist and particularly around the nose, is characterized by clusters of monomorphic pustular lesions. The condition appears to be dose related, symptomatic to the point of requiring intervention in about one-third of patients, and self-limiting, usually resolving on discontinuation of therapy. The rash is thought to be directly related to inhibition of EGFR in the skin, leading to follicular occlusion as a consequence of the lack of differentiation in the epithelium, and release of cytokines that lead to epithelial inflammation.

The EGFR is expressed ubiquitously in epithelial and stromal cells, as well as in select glial and smooth-muscle cells.[3] In normal skin, the EGFR is constitutively expressed in the epidermis, sebaceous glands, and hair follicle epithelium.[4,5] Under physiologic conditions, EGFR activity is tightly regulated and mediates normal cellular growth and proliferation, such as the differentiation of skin follicles and keratinocytes.[6] Murine studies indicate that complete or partial abrogation of the EGFR gene causes significantly altered and thinned epidermis and abnormal colonic mucosa, which suggests that the downstream signaling cascade for EGFR is essential for normal development of epithelial tissues.[7,8]

The acneiform-like skin toxicity characteristic of EGFR inhibition likely reflects the positive EGFR status of epidermal keratinocytes and other skin cells and supports the hypothesis that the antitumor effects of EGFRIs are caused by inhibition of EGFR signaling.[9] A consistently high incidence of rash, which generally takes the form of erythematous follicular papules and pustules, has been observed in patients treated with EGFR-specific monoclonal antibodies (eg, cetuximab [Erbitux], panitumumab [Vectibix], or matuzumab) and with small-molecule EGFR TKIs (eg, gefitinib [Iressa] and erlotinib [Tarceva], see Table 1).

Some anti-EGFR monoclonal antibodies, such as RG83852, do not inhibit the tyrosine kinase activity of the receptor, but are actually partially agonistic. In a phase I study of RG83852,[10] no skin rash was observed at doses that produced a high level of saturation of EGFR in vivo. This observation provides further support of the notion that the skin rash requires effective EGFR tyrosine kinase (TK) inhibition; however, TK inhibition may be necessary, but not sufficient, for the skin rash to occur.

A certain susceptibility to development of skin rash may be important because the degree of toxicity varies from patient to patient, and a significant number of patients do not develop rash at doses that result in significant EGFR TK inhibition. Studies to determine and characterize the possible immunologic basis of this individual susceptibility are needed to more fully understand the pathophysiology of the rash and to interpret the clinical observations that suggest a link between the occurrence of rash and improved survival. Rash may be an indicator of the degree of EGFR function inhibition and may predict objective tumor response or clinical benefit in cancer patients. The presence and severity of the rash could, therefore, serve as a useful guide for early selection of patients to continue treatment or for titrating EGFRI dosing to achieve an optimal response.

Pages

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.